Format

Send to

Choose Destination
Am J Clin Dermatol. 2005;6(1):29-37.

Medication-induced intracranial hypertension in dermatology.

Author information

1
Departments of Ophthalmology and Neurology, University of Rochester School of Medicine and Dentistry, Rochester, NY 14642, USA. Deborah_Friedman@urmc.rochester.edu

Abstract

Pseudotumor cerebri (PTC) is a syndrome of intracranial hypertension that is idiopathic or from an identified secondary cause. It is characterized by headaches and visual manifestations. The hallmark of PTC is papilledema and the feared consequence is visual loss that may be severe and permanent. The idiopathic form generally occurs in obese women of childbearing age. Various medications may produce PTC in patients at any age, including children. Several medications used in dermatology, particularly those used in the treatment of acne vulgaris, are associated with PTC. There is a strong association with tetracycline usage. Minocycline and doxycycline have also been linked to PTC, although there are relatively few reported cases. PTC has also been described with retinoids, including vitamin A (retinol) and isotretinoin. Although corticosteroids are often used to lower intracranial pressure acutely, corticosteroid withdrawal after long-term administration may induce increased intracranial pressure. A high index of suspicion, early diagnosis and treatment generally yield a good prognosis.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center